Winter Weather, Northern Berkshire
- When
- December 28, 10:00 PM EST to December 29, 7:00 PM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A warm front approached the region from the south during the late evening hours on Monday, December 28th. Initially, precipitation began as a quick burst of snow, but with warmer air moving into the region aloft, the precipitation quickly changed to a wintry mix of sleet and freezing rain for much of the overnight hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A warm front approached the region from the south during the late evening hours on Monday, December 28th. Initially, precipitation began as a quick burst of snow, but with warmer air moving into the region aloft, the precipitation quickly changed to a wintry mix of sleet and freezing rain for much of the overnight hours. After sunrise, the precipitation became light in intensity and fell mainly as freezing rain through much of the day on Tuesday, December 29th. The precipitation gradually ended by the evening hours as temperatures finally warmed above freezing by late in the day.
Most areas saw 1 to 3 inches of snow and sleet with a light glaze of ice on top. As a result of the wintry precipitation, slippery travel resulted in many car accidents throughout the region, especially during the morning commute on Tuesday, December 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 28, 9:42 PM EST, 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
942 PM EST MON DEC 28 2015
.SYNOPSIS...
CLOUDS WILL INCREASE THROUGH THIS EVENING AS A FRONTAL SYSTEM OVER
THE MISSISSIPPI VALLEY STARTS TO APPROACH THE REGION. SNOW WILL
SPREAD INTO THE REGION TONIGHT AND GRADUALLY TRANSITION TO A WINTRY
MIX ON TUESDAY...WITH MOST AREAS EVENTUALLY CHANGING OVER TO A PLAIN
RAIN BEFORE ENDING. AFTER A BRIEF BREAK IN THE WEATHER...SOME
ADDITIONAL RAIN OR SNOW SHOWERS WILL MOVE INTO THE AREA FOR
WEDNESDAY NIGHT INTO THURSDAY WITH ABOVE NORMAL TEMPERATURES.
TEMPERATURES WILL RETURN TO NEAR NORMAL FOR THE HOLIDAY WEEKEND WITH
LAKE EFFECT SNOW FOR NORTHWESTERN PARTS OF THE AREA.
&&
.NEAR TERM /THROUGH TUESDAY/...
...WINTER WEATHER ADVISORIES REMAIN IN EFFECT FOR ALL OF EASTERN
NY AND WESTERN NEW ENGLAND FROM 7 PM TONIGHT TO 7 PM TUESDAY...
AS OF 930 PM...UPPER AIR LOW AND ITS SURFACE REFLECTION WAS
TRACKING THROUGH THE HEART OF THE GREAT LAKES REGION. AN IMPRESSIVE
FGEN BAND AND LOW LEVEL JET WAS EVOLVING ALONG AND NORTH OF THE
I80 CORRIDOR AND SLOWLY SPREADING NORTHWARD. PER AREA WEB
CAMS...SNOW WAS BEGINNING TO REACH THE GROUND MAINLY WEST OF THE
HUDSON RIVER AT THIS TIME. QPF FROM THE RAP/HRRR CONTINUE TO SHOW
SIGNS OF INCREASING ALONG AND NORTH OF I90. HAVE MADE SLIGHT
ADJUSTMENTS TO THE SNOWFALL ACCUMULATIONS UPWARDS.
OTHERWISE...TIMING OF PRECIP TYPES LOOK GENERALLY GOOD PER THE
RAP/HRRR CROSS SECTION.
THIS SYSTEM IS...ALL ABOUT THE WARM NOSE. ITS TIMING..PLACEMENT
AND SPEED OF N ADVANCE WILL DICTATE THE PTYPE AND TOTALS. THE GFS
IS SLOWER AND COLDER...AND USUALLY THE BEST ON THE AMERICAN SIDE.
THE CANADIAN AND NAM BRING THE WARM LAYER NORTH FURTHER AND
FASTER TWRD DAYBREAK.
THE WARM NOSE IS QUITE ELEVATED IN ALL THE SCENARIOS SO THE PTYPE
WILL BE A BURST OF SNOW..TO IP...THEN ZR AND FINALLY TO RN IN THE
SE. ZR WILL LINGER LONGER IN HIER TRRN. THE PERIOD OF SNOW WILL
BE BRIEF IN S TIER...AND CHANGE OVER BY DAYBREAK IN CAP
DISTRICT/MHWK VLY. SNOW WILL LINGER A FEW MORE HOURS TO THE NR
BEFORE CHANGE OVER.
WHILE TOTAL QPF REMAINS ARND AN INCH...WITH SNOW FORMING IN LAYER
THATS ONLY A FEW DEGREES BLO 0C...RATIOS WILL BE 8-9/1...LESS THAN
THE USUAL 12. ADD THE PERIOD OF CONSIDERABLE SLEET AND TOTAL SNOW
AMOUNTS TREND DOWNWARD FURTHER...AND ENDING WITH RN. FEEL THE
CURRENT ADVISORY LOOKS GOOD...ALTHOUGH WE MAY MOVE A FEW COUNTIES
BETWEEN THE GROUPS AT THE BORDERS.
GRIDS ARE POPULATED W/SUPERBLEND. PTYPE DETERMINED USING BTV_TOP
DOWN TOOL WITH GFS TEMP PROFILE. TEMPS IN THIS PERIOD USING DIRECT
SUPERBLEND OUTPUT INTERPOLATED.
LOW TEMPS WILL BOTTOM OUT JUST PRIOR TO PCPN ARRIVING ARND
MIDNIGHT...AND BEGIN A SLOW MARCH UP...REACHING FREEZING IN THE
HUD VLY AS FAR N AS ALB BY 15UTC....AND IN MOST AREAS BY 18UTC
EXCPT W WARREN/HAMILTON CO. PCPN WILL DIM AFT 18 UTC AS OCCLUDED
FRONT LIFTS N OF RGN...500 HPA SHORT WV SHEARS EAST...AND CLOUD
ICE IS NO LONGER AVBL. -SHRA/ZL/L WILL LINGER THE REST OF THE
DAY.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
BEHIND THE STORM/S OCCLUDED FRONT...HIGH PRESSURE WILL BRIEFLY
BUILD INTO THE REGION FROM THE SOUTHWEST FOR TUESDAY NIGHT INTO
WEDNESDAY. SOME LINGERING LOW LEVEL MOISTURE TRAPPED BENEATH THE
INVERSION COULD ALLOW FOR SOME ADDITIONAL DRIZZLE OR FREEZING
DRIZZLE TUESDAY NIGHT INTO WED MORNING...BUT THIS LOOKS TO BE
LIMITED TO MAINLY THE HIGH TERRAIN AREAS...AND MOST PLACES WILL BE
DRYING OUT. WITH OUR REGION SITUATED WITHIN BROAD W-SW FLOW BEHIND
THE SYSTEM...IT WON/T BE COLD AT ALL...AND TEMPS WILL ACTUALLY BE
ABOVE NORMAL. LOWS ON TUESDAY NIGHT MAINLY LOOK TO BE IN THE LOW
TO MID 30S...WITH THE SUB-FREEZING TEMPS LIMITED TO JUST THE
ADIRONDACKS AND SRN GREEN MOUNTAINS OF VT. HIGHS ON WED WILL BE
ABOVE NORMAL IN THE UPPER 30S TO MID 40S. ALONG WITH THE DRIER
CONDITIONS...THERE WILL BE SOME BREAKS OF SUN FOR WED MORNING.
THE BREAK IN THE WEATHER WILL BE SHORT LIVED...AS CLOUDS WILL BE
INCREASING BY WED AFTN. THE COMBINATION OF A WEAK SURFACE WAVE
MOVING UP FROM THE MID ATLANTIC WILL TEAM UP WITH SOME UPPER LEVEL
ENERGY MOVING ACROSS THE EASTERN GREAT LAKES TO BRING SOME LIGHT
PRECIP TO THE AREA FOR LATE WED INTO WED NIGHT. PRECIP LOOKS TO
MAINLY BE IN THE FORM OF RAIN...BUT MAY BEGIN TO MIX WITH SNOW
ACROSS NORTHERN AND HIGH TERRAIN AREAS BY LATE WED NIGHT INTO
THURSDAY MORNING AS HEIGHTS LOWER AND TEMPS ALOFT COOL OFF. TOTAL
QPF LOOKS FAIRLY LIGHT...GENERALLY LESS THAN TWO TENTHS OF AN
INCH...AND THE HIGHEST AMOUNTS LOOK TO BE IN SOUTHEASTERN
AREAS...WHERE PRECIP WILL BE ALMOST ALL IN THE FORM OF RAIN. ANY
SNOW ACCUMULATION LOOKS LIMITED TO HIGH TERRAIN AREAS...AND WILL
BE AN INCH OR LESS. TEMPS ON WED NIGHT WILL BE IN THE MID TO UPPER
30S FOR MOST AREAS...EXCEPT IN THE ADIRONDACKS AND SRN VT...WHERE
LOWS WILL BE IN THE UPPER 20S TO LOW 30S.
PRECIP WILL BE ENDING ON THURSDAY MORNING AS SFC LOWS MOVES
TOWARDS SOUTHEASTERN CANADA AND A COLD FRONT MOVES ACROSS THE
AREA. UPPER LEVEL HEIGHTS WILL START TO LOWER AS A TROUGH STARTS
TO MOVE TOWARDS THE AREA FROM THE GREAT LAKES. THERE COULD BE A
LINGERING RAIN OR SNOW SHOWERS FOR WESTERN AREAS THANKS TO THE
APPROACHING UPPER LEVEL TROUGH...OTHERWISE IT LOOKS FAIRLY DRY ON
THURSDAY AND SLIGHTLY COOLER. HIGHS WILL BE IN THE MID 30S TO MID
40S...WITH THE WARMEST TEMPS ACROSS THE SOUTHERN AND EASTERN
AREAS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THERE WILL BE A TREND TOWARDS MORE SEASONABLE WEATHER FOR THE
EXTENDED PERIOD...ALONG WITH MAINLY DRY CONDITIONS FOR THOSE AREAS
OUTSIDE LAKE EFFECT SNOW.
THE UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA FOR NEW YEARS EVE
NIGHT INTO THE HOLIDAY WEEKEND. WITH HEIGHTS LOWERING AND TEMPS
ALOFT COOLING...THE WEATHER WILL BE MORE SEASONABLE FOR EARLY
JANUARY. HIGHS WILL GENERALLY BE IN THE 30S...AND LOWS LOOK TO BE
IN THE TEENS AND 20S.
THE COOLER TEMPS ALOFT WILL PROMOTE SOME LAKE EFFECT SNOW FOR
AREAS DOWNWIND OF THE GREAT LAKES FOR FRIDAY INTO THE WEEKEND.
PARTS OF THE WESTERN ADIRONDACKS AND WESTERN MOHAWK VALLEY COULD
SEE A PERIOD OF ACCUMULATING SNOW AT SOME POINT DURING THIS TIME
DEPENDING ON THE EXACT ORIENTATION OF THE BANDS. SOME LAKE EFFECT SNOW
SHOWERS COULD ALSO REACH INTO SCHOHARIE COUNTY AND THE CATSKILLS
AS WELL. OUTSIDE OF THESE AREAS...SKY COVER WILL RANGE BETWEEN
PARTLY TO MOSTLY CLOUDY WITH MOSTLY DRY CONDITIONS. CANNOT RULE
OUT SOME FLURRIES OR SNOW SHOWERS WITH A REINFORCING SHOT OF COLD
AIR ALONG AN ARCTIC COLD FRONT FOR SATURDAY INTO SUNDAY AS
WELL...BUT IT WILL GENERALLY BE DRY AND SEASONABLY COOL DURING THE
EXTENDED PERIOD.
&&
.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS EARLY THIS EVENING WILL BECOME MVFR-IFR LATE THIS
EVENING AS SNOW SPREADS FROM SOUTH TO NORTH. LATER TONIGHT...AS
WARMER AIR ALOFT ADVECTS NORTHWARD...THE SNOW WILL MIX WITH SLEET.
EVENTUALLY A TRANSITION TO A PERIOD OF FREEZING RAIN IS EXPECTED
LATE TONIGHT SOUTH OF I90 AND SPREAD NORTHWARD DURING THE MORNING
HOURS ON TUESDAY. OUTSIDE OF KGFL...THE REMAINDER OF THE TAF
LOCATIONS SHOULD BE MILD ENOUGH FOR MAINLY LIGHT RAIN/DRIZZLE BY
AROUND NOON BUT REMAINING IFR DUE TO CIGS.
WINDS WILL BE NORTHEAST TO EAST ARND 10 KTS OVERNIGHT AND TUES.
OUTLOOK...
TUESDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF DZ.
WEDNESDAY: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF RA.
WEDNESDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF RA...SN.
THURSDAY: NO OPERATIONAL IMPACT. NO SIG WX.
THURSDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
NEW YEARS DAY: NO OPERATIONAL IMPACT. NO SIG WX.
FRIDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
SATURDAY: NO OPERATIONAL IMPACT. NO SIG WX.
&&
.HYDROLOGY...
A STORM SYSTEM WILL BRING A WINTRY MIX OF PRECIPITATION TO THE
REGION TONIGHT INTO TOMORROW. AROUND THREE QUARTERS OF AN INCH TO
ONE INCH OF LIQUID EQUIVALENT WILL FALL. MUCH OF THIS WILL BE
FROZEN OR FREEZING PRECIPITATION FOR NORTHERN AREAS. STILL...THERE
WILL BE SOME MINOR RISES ON RIVERS AND STREAMS...BUT ALL RIVERS
WILL REMAIN WITHIN THEIR BANKS. THE BULK OF THE PRECIPITATION WILL
FALL EARLY IN THE DAY...WITH PRECIP TAPERING TO JUST DRIZZLE OR
VERY LIGHT RAIN FOR TUES AFTN INTO TUESDAY NIGHT.
AFTER A BRIEF WINDOW OF DRY WEATHER FOR WEDNESDAY...SOME
ADDITIONAL LIGHT PRECIP...MAINLY IN THE FORM OF RAIN...WILL OCCUR
WED NIGHT INTO THURSDAY MORNING. SOME HIGH TERRAIN AREAS COULD
FALL AS SNOW. PRECIP AMOUNTS LOOK FAIRLY LIGHT...GENERALLY A
QUARTER OF AN INCH OR LESS. THIS PRECIP LOOKS TO HAVE LITTLE
ADDITIONAL IMPACT ON AREA RIVERS AND STREAMS. BEHIND THIS
PRECIP...MAINLY DRY WEATHER IS EXPECTED FOR THE REMAINDER OF THE
WEEK...ALLOWING RIVERS AND STREAMS TO SLOWLY RECEDE.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR
WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 7 PM EST TUESDAY FOR CTZ001-013.
NY...WINTER WEATHER ADVISORY UNTIL 7 PM EST TUESDAY FOR NYZ032-033-
038>043-047>054-058>061-063>066-082>084.
MA...WINTER WEATHER ADVISORY UNTIL 7 PM EST TUESDAY FOR MAZ001-025.
VT...WINTER WEATHER ADVISORY UNTIL 7 PM EST TUESDAY FOR VTZ013>015.
&&
SYNOPSIS...FRUGIS
NEAR TERM...BGM/SNYDER
SHORT TERM...FRUGIS
LONG TERM...FRUGIS
AVIATION...BGM/SNYDER
HYDROLOGY...FRUGISHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 402 PM EST MON DEC 28 2015 CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-082>084- VTZ013>015-291200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 402 PM EST MON DEC 28 2015 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...ALL OF EAST CENTRAL NEW YORK EXCEPT FOR HERKIMER AND HAMILTON COUNTIES...AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND ANY MEASUREMENTS OF SNOW AND SLEET AND ANY MEASUREMENTS OF ICE ACCRETION FROM FREEZING RAIN TO THE NATIONAL WEATHER SERVICE. NYZ032-033-038-291200- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- 402 PM EST MON DEC 28 2015 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR HERKIMER AND HAMILTON COUNTIES IN EAST CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. IN ADDITION...A PERIOD OF ACCUMULATING LAKE EFFECT SNOW IS POSSIBLE FRIDAY INTO THE WEEKEND. THE EXACT TIMING AND AMOUNTS WILL DEPEND ON THE ORIENTATION AND INLAND EXTENT OF THE SNOW BANDS...WHICH IS STILL DIFFICULT TO DETERMINE AT THIS TIME. LAKE EFFECT SNOW WATCHES...WARNINGS OR ADVISORIES COULD BE NEEDED DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND ANY MEASUREMENTS OF SNOW AND SLEET AND ANY MEASUREMENTS OF ICE ACCRETION FROM FREEZING RAIN TO THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606642, 606643.